Tennessee, 2003

Tornadoes and Damaging Wind in Tennessee, May 5, 2003

May 5, 2003 · NWS OHX · 5 events in 3 counties and zones

3 tornado, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 4, 8:15 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 4, 8:15 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 PM CDT SUN MAY 4 2003

SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED IN MIDDLE TENNESSEE
OVERNIGHT AND INTO MONDAY MORNING, AS ATMOSPHERE DESTABILIZES AND
0-3 KM STORM RELATIVE HELICITIES APPROACH OBSCENE VALUES OF 600 M2/S2
TO 700 M2/S2. SPC HAS ALREADY EXTENDED THE MODERATE RISK AREA FOR
TONIGHT INTO WESTERN MIDDLE TENNESSEE, REACHING RIGHT UP TO THE
DAVIDSON OCUNTY LINE. A SLIGHT RISK COVERS THE REMAINDER OF OUR
FORECAST AREA OVERNIGHT.

TORNADO WATCH NUMBER 239, FOR NORTHWESTERN MIDDLE TENNESSEE,
IS IN EFFECT UNTIL 100 AM.

A NUMBER OF THUNDERSTORMS TO OUR WEST HAVE SHOWN SIGNIFICANT SIGNS
OF ROTATION, AND FORECASTERS AT MEMPHIS WFO HAVE BEEN SLINGING
TORNADO WARNINGS FOR THE LAST SEVERAL HOURS.

NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE, PARTLY DUE
TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE
ALONG THE HORIZON. YOU ARE ADVISED TO REMAIN TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGH THE NIGHT AND INTO MONDAY
MORNING, AS THE SEVERE WEATHER DEVELOPS IN MIDDLE TENNESSEE. IF
POSSIBLE, LEAVE A NOAA WEATHER RADIO IN ALERT MODE ON THE BEDSTAND
WHILE YOU SLEEP SO YOU WILL HEAR ANY WARNINGS AS SOON AS THEY ARE
ISSUED.

.BNA...NONE.
19
Hazardous weather outlook, May 4, 6:25 PM CST, 6 hours 13 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
725 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL PUSH NORTHEASTWARD ACROSS MIDDLE TENNESSEE THIS
EVENING, ALLOWING MORE HUMID AIR TO SEEP INTO THE MID STATE. THIS
WILL FURTHER DESTABILIZE THE ENVIRONMENT, PROVIDING RIPE CONDITIONS
FOR THUNDERSTORMS TO DEVELOP. AMPLE LOW LEVEL WIND SHEAR SHIFTS THE
PRIMARY DANGER TOWARD DAMAGING WINDS AND EVEN ISOLATED TORNADOES. IN
ADDITION, THE STORM PREDICTION CENTER HAS PLACED ALL OF MIDDLE
TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER TONIGHT, WITH A
MODERATE RISK COVERING THE WEST TENNESSEE UP TO THE TENNESSEE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY THROUGH THURSDAY. THERE
IS A SMALL CHANCE OF SEVERE WEATHER EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME
NECESSARY DURING THE OVERNIGHT HOURS.

ROSE

In the hours before

Special weather statement, May 4, 8:25 PM CST, 4 hours 13 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-050830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CDT SUN MAY 4 2003

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED IN MIDDLE
TENNESSEE LATE TONIGHT AND MONDAY MORNING. ISOLATED TORNADOES
ARE EXPECTED...ALONG WITH DAMAGING STRAIGHT LINE WINDS AND
HAIL. THE BIGGEST THREAT AREA THROUGH 400 AM CDT WILL BE IN
AREAS WEST OF INTERSTATE 65...INCLUDING CLARKSVILLE...DICKSON...
WAVERLY...LINDEN...CENTERVILLE...LAWRENCEBURG...AND
WAYNESBORO.

NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE...PARTLY
DUE TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE
ALONG THE HORIZON. IN ADDITION...TENNESSEE TORNADOES ARE OFTEN
WRAPPED IN RAIN...MAKING THEM VERY DIFFICULT TO SEE. YOU ARE
ADVISED TO REMAIN TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION
THROUGH THE NIGHT AND INTO MONDAY MORNING, AS THE SEVERE WEATHER
DEVELOPS IN MIDDLE TENNESSEE. IF POSSIBLE, LEAVE A NOAA WEATHER
RADIO...IN ALERT MODE...ON THE BED STAND WHILE YOU SLEEP SO YOU WILL
HEAR ANY WARNINGS AS SOON AS THEY ARE ISSUED.

19
Local storm report, May 4, 10:19 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1119 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    10W DOVER                 TN   TORNADO
05/04/03   STEWART                        TRAINED SPOTTER REPORTED
                                          TORNADO REPORTED ON THE
                                          GROUND NEAR PARIS LANDING
                                          10 W DOVER

JLM
Local storm report, May 4, 10:46 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1146 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    8E DOVER                  TN   TORNADO
05/04/03   STEWART                        LAW ENFORCEMENT REPORTED
                                          TORNADO REPORTED ON THE
                                          GROUND 8 MILES EAST OF
                                          DOVER NEAR INDIAN MOUND.

JLM
Local storm report, May 4, 11:14 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1214 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    6 N CLARKSVILLE           TN   1.00 IN HAIL
05/04/03   MONTGOMERY                     SPOTTER REPORTED QUARTER
                                          SIZE HAIL NEAR THE KENTUCKY
                                          BORDER.

JAO
Local storm report, May 4, 11:48 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1248 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1244 AM    CLARKSVILLE               TN   80 MPH TSTM WIND GUST
05/05/03   MONTGOMERY                     TRAINED SPOTTER REPORTED
                                          70-80 MPH WIND IN DOWNTOWN
                                          CLARKSVILLE WITH DEBRIS

1245 AM    CLARKSVILLE               TN   1.00 INCH HAIL
05/05/03   MONTGOMERY                     TRAINED SPOTTER REPORTED
                                          QUARTER SIZE HAIL REPORTED
                                          IN DOWNTOWN CLARKSVILLE

1253 AM    5S CLARKSVILLE            TN   WIND DAMAGE
05/05/03   MONTGOMERY                     TRAINED SPOTTER REPORTED
                                          LARGE TREES BLOWN DOWN JUST
                                          S OF CLARKSVILLE

1249 AM    5W CENTERVILLE            TN   WIND DAMAGE
05/05/03   HICKMAN                        TRAINED SPOTTER REPORTED
                                          TREES BLOWN DOWN ON HWY 100
                                          JUST WEST OF CENTERVILLE

1252 AM    3E CENTERVILLE            TN   1.00 INCH HAIL
05/05/03   HICKMAN                        TRAINED SPOTTER REPORTED
                                          QUARTER SIZE HAIL REPORTED
                                          JUST EAST OF CENTERVILLE

JLM
Local storm report, May 5, 12:24 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
124 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    3N CENTERVILLE            TN   WIND DAMAGE
05/05/03   HICKMAN                        TRAINED SPOTTER REPORTED
                                          TREES DOWN JUST N OF
                                          CENTERVILLE IN HICKMAN
                                          COUNTY

0115 AM    10S CLARKSVILLE           TN   WIND DAMAGE
05/05/03   MONTGOMERY                     TRAINED SPOTTER REPORTED
                                          POWER LINES DOWN ON HOUSE
                                          SOUTH OF CLARKSVILLE

0118 AM    10SE CENTERVILLE          TN   60 mph MPH TSTM WIND GUST
05/05/03   HICKMAN                        TRAINED SPOTTER REPORTED
                                          50-60 MPH WIND GUSTS IN
                                          SHADY GROVE

0120 AM    2SE CROSS PLAINS          TN   TORNADO
05/05/03   ROBERTSON                      TRAINED SPOTTER REPORTED
                                          TORNADO OBSERVED ON GROUND
                                          BETWEEN CROSS PLAINS AND
                                          WHITEHOUSE

0122 AM    FAIRVIEW                  TN   70 MPH TSTM WIND GUST
05/05/03   WILLIAMSON                     TRAINED SPOTTER REPORTED
                                          70 MPH WINDS IN FAIRVIEW

0130 AM    15NE CENTERVILLE          TN   TORNADO
05/05/03   HICKMAN                        TRAINED SPOTTER REPORTED
                                          TORNADO ON GROUND NEAR
                                          LYLES-BON AQUA

JLM

The radar

The Nashville radar (KOHX), 57 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Tornado, Williamson

When
May 5, 12:38 AM CST to 12:45 AM CST
Where
Williamson County, 6 mi SSW of Franklin
Rating
F1
Path length
4 mi
Path width
100 yd
Property damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
35.833, -86.933

85 homes were damaged, 2 barns were destroyed and 5 businesses were damaged.

Thunderstorm Wind, Williamson

When
May 5, 12:45 AM CST
Where
Williamson County, 7 mi SW of Fairview
Measured
90 kt (104 mph) estimated gust
Property damage
$206,000
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -87.200

A well built home was 75 percent destroyed by strong winds.

Lightning, Williamson

When
May 5, 12:50 AM CST
Where
Williamson County, 4 mi NW of Franklin
Property damage
$141,000
Reported by
EMERGENCY MANAGER
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Lightning struck and burned down a home. The house was completely destroyed on Shady Glen Ct., near Franklin.

Tornado, Rutherford

When
May 5, 1:30 AM CST
Where
Rutherford County, La Vergne
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
AMATEUR RADIO
Coordinates
36.017, -86.583

Tornado was observed at the La Vergne Industrial Park, but no significant damage was reported.

Tornado, Cannon

When
May 5, 1:45 AM CST to 1:50 AM CST
Where
Cannon County, 3 mi NNW of Woodbury
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
35.883, -86.100

EMA reported hundreds of trees were down from Highway 53 North and Big Hill Road and Pea Ridge. Many trees were twisted. Many utility poles were blown down around the county. Homes were damaged at Wilson Hollow and Pleasant Ridge. EMA estimated 60 homes had sustained wind damage. Schools were closed Monday and Tuesday because of many downed trees and flooding problems.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyThe tornado archive for Tennessee, 2003Warnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357335, 5357338, 5357339, 5357336, 5357337.